Join 3,415 readers in helping fund MetaFilter (Hide)


YANMD Filter: muscle weakness/shakes
June 28, 2014 11:51 PM   Subscribe

I'm a fit, active 30-year old lady, and over the last month I've noticed that when I lift my arms fully outstretched to the ceiling, the muscles around my shoulders and upper arms feel weirdly tired. I thought I'd pulled them somehow to start with, but it's lasted at least a few weeks now. Also, I've always had a hand tremor when I'm tired but recently it seems a little worse. I'll be seeing my GP soon (UK) but any ideas what I should look out for?

Ok full disclosure, an old friend my age just got diagnosed with MS, and it's maybe made me a little paranoid that I'm old enough to be one of the unlucky ones and keep worrying about early-onset Parkinsons or something.

Can anyone advise me on stuff I should look out for to make sure if it is something that needs treating I can get it sorted as soon as possible?

Thank you, you are all NMD, but I appreciate anyone who has time to suggest anything that might assist my paranoid mind.
posted by anonymous to Health & Fitness (9 answers total)
 
You mention two things that would perhaps naturally spring to mind to the doom-thinker, and I think it would be good to have those sorted out to put your mind to rest.

As a third option, and more likely at your age and in this time, how are your stress levels? I mean, I had the handshakes in a serious manner at 23, at the height of mid-study anxiety, and I don't have them now at 55. Stress and anxiety are powerful debiliators.
posted by Namlit at 3:54 AM on June 29


The shoulder thing could potentially be a minor rotator cuff issue, small tear or tendonitis.
posted by metasarah at 4:20 AM on June 29


Could be low iron levels maybe?
posted by The Hyacinth Girl at 4:56 AM on June 29


Are you typing at your computer a lot? I realized a lot of my arm soreness and muscle twitches are from that.
posted by peach23 at 6:01 AM on June 29 [2 favorites]


Do you take vitamin/mineral supplements in addition to having a good diet? Even slight deficiencies of several nutrients (e.g. magnesium and Vitamin D) can cause muscle weakness, twitches, cramps, fatigue, etc.
posted by RRgal at 6:36 AM on June 29


Muscle weakness and pain can be side-effects of statins (drugs that lower cholesterol). Are you taking Lipitor, Zocor, Pravachol, Crestor, Mevacor, or Lescol? (Those are US brand names -- they might be different in the UK).
posted by alex1965 at 6:37 AM on June 29


If it makes you feel any better - the exact thing happened to me recently, and I immediately thought the same things you did. I brought it up at a dinner with a doctor, a nurse, and a physician's assistant - all of them suspected it was just as peach23 described and that I should be mindful of how much I'm on the computer at work.
posted by wheek wheek wheek at 7:08 AM on June 29


When this happened to me it was hyperthyroid. I went to the doctor with a hand tremor and muscle weakness, expecting the worst, and nope, bad thyroid. (Also, I am your age/gender, and apparently ours is the most common age/gender for hyperthyroid onset.) I had some other symptoms, but most of them I only recognized after the diagnosis.

It's definitely a good idea to see the doctor, but remember that there are a ton of things it could be, and most of them are not that bad.
posted by pie ninja at 7:50 AM on June 29 [1 favorite]


I know you probably meant that you are just generally worried about neurologic problems, but if it helps, Parkinson's is generally associated with muscular rigidity and subtle problems with dexterity/slowness of movement, rather than weakness. Essential tremors are much more common than tremors due to Parkinson's. Just trying to give a little reassurance.

My advice is to try to distract yourself while you're waiting for your doctor appointment (although I know it's hard), rather than dwelling on the worst case scenarios.
posted by treehorn+bunny at 5:56 PM on June 29


« Older My new boss apparently prefers...   |  For the last few years I've be... Newer »

You are not logged in, either login or create an account to post comments